North Dakota, 2011

Hail in North Dakota, May 9, 2011

May 9, 2011 · NWS BIS · 1 event in 1 county or zone

Early afternoon thunderstorms developed across portions of south central North Dakota on May 9th. One report of large hail was received in northern Burleigh County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Early afternoon thunderstorms developed across portions of south central North Dakota on May 9th. One report of large hail was received in northern Burleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 9, 11:43 AM CST, 7 minutes earlier.

Area forecast discussion, May 9, 11:43 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1243 PM CDT MON MAY 9 2011

.UPDATE...TEMPERATURES AND PRECIPITATION.

&&

.DISCUSSION...CLUSTER OF THUNDERSTORMS ALONG AND TO THE NORTH AND
WEST OF THE STATIONARY FRONTAL BOUNDARY APPEAR TO BE REMAINING AND
PROBABLY ELEVATED. AT THIS TIME MAINLY PEA TO PERHAPS DIME SIZE
HAIL WILL BE THE MAIN THREAT. WAITING FOR THE JET STREAK ACROSS
COLORADO TO MOVE INTO THE NORTHERN PLAINS OVERNIGHT. CLEAR SKIES
ACROSS THE SOUTH CENTRAL RESULTING IN WARM TEMPERATURES. RAISED
THE TEMPERATURES IN THIS AREA TO MID/UPPER 70S. AT THIS TIME THIS
AREA IS CAPPED.

&&

.AVIATION...WITH A SURFACE LOW IN SOUTH DAKOTA AND AN UPPER LEVEL
TROUGH OVER THE ROCKIES THE FLOW AT THE SURFACE AND ALOFT IS PRIMED
FOR THUNDERSTORMS...FOG...AND RAIN.  THERE WILL BE OSCILLATIONS IN
THE CLOUDS AND VISIBILITIES THIS AFTERNOON AND EVENING BETWEEN IFR
AND LOW MVFR BUT IFR CONDITIONS WITH CEILINGS BELOW 8 HUNDRED AGL
AND VISIBILITIES BELOW 3 MILES SHOULD BECOME DOMINANT BY MIDNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM....TSW
AVIATION...TSW
Hazardous weather outlook, May 9, 3:59 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM CDT MON MAY 9 2011

NDZ001>005-009>013-017>023-025-031>033-040-101000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
459 AM CDT MON MAY 9 2011 /359 AM MDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. HEAVY RAIN IS
FORECAST TO DEVELOP TONIGHT WITH SOME POTENTIAL FOR OVERLAND
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAINFALL IS EXPECTED TUESDAY WITH TOTAL RAINFALL AMOUNTS
BETWEEN 1 AND 2 INCHES. THERE COULD BE 2 TO 3 INCH RAINFALL
AMOUNTS OVER WESTERN AND NORTHWESTERN NORTH DAKOTA BY TUESDAY
EVENING.

SOME THUNDERSTORMS OVER EAST CENTRAL NORTH DAKOTA INCLUDING THE JAMES
RIVER VALLEY COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY FOR HEAVY
RAINFALL REPORTS OVER WESTERN NORTH DAKOTA AND POSSIBLE SEVERE
WEATHER OVER THE JAMES RIVER VALLEY.

NDZ034>037-041>048-050-051-101000-
MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
459 AM CDT MON MAY 9 2011 /359 AM MDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY...WITH THUNDERSTORMS
LIKELY TONIGHT. THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE TONIGHT THROUGH TUESDAY.
THERE IS SOME POTENTIAL FOR OVERLAND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN SHOWERS AND A CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY.
SOME THUNDERSTORMS OVER THE JAMES RIVER VALLEY COULD BE SEVERE.

HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE OVER WESTERN AND
NORTH CENTRAL NORTH DAKOTA. THIS COULD LEAD TO OVERLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND TUESDAY FOR
SEVERE THUNDERSTORMS AND HEAVY RAINFALL. IF YOU OBSERVE ANY
HAIL..STRONG OR DAMAGING WINDS...OR HEAVY RAINFALL...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

KS

In the hours before

Special weather statement, May 9, 10:01 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1101 AM CDT MON MAY 9 2011

NDZ020-091700-
OLIVER-
1101 AM CDT MON MAY 9 2011

...SPECIAL WEATHER STATEMENT...

AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL OLIVER COUNTY...SOUTHWEST OF
CENTER...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HANNOVER BY 1120 AM CDT...
  CENTER BY 1135 AM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING/HUBER
Special weather statement, May 9, 10:24 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 AM CDT MON MAY 9 2011

NDZ023-025-036-037-091700-
FOSTER-KIDDER-STUTSMAN-WELLS-
1124 AM CDT MON MAY 9 2011

...SPECIAL WEATHER STATEMENT...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN KIDDER COUNTY...MOVING EAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN STUTSMAN COUNTY AT 1140 AM CDT
  RURAL SOUTHEASTERN WELLS COUNTY AT 1140 AM CDT

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING/HUBER
Special weather statement, May 9, 10:44 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1144 AM CDT MON MAY 9 2011

NDZ018>021-091715-
DUNN-MCLEAN-MERCER-OLIVER-
1144 AM CDT MON MAY 9 2011

...SPECIAL WEATHER STATEMENT...

AT 1141 AM CDT/1041 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NORTHEASTERN OLIVER COUNTY TO EXTREME SOUTHEASTERN DUNN COUNTY...
MOVING NORTH AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  HENSLER AND FORT CLARK BY 1205 PM CDT...
  WASHBURN BY 1210 PM CDT...
  STANTON AND FALKIRK BY 1215 PM CDT...
  BEULAH AND HAZEN AFTER 1215 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

VINING/HUBER
Special weather statement, May 9, 10:59 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1159 AM CDT MON MAY 9 2011

NDZ025-037-091730-
FOSTER-STUTSMAN-
1159 AM CDT MON MAY 9 2011

...SPECIAL WEATHER STATEMENT...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS OVER SOUTHWESTERN FOSTER AND NORTHWESTERN
STUTSMAN COUNTIES...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORMS WILL BE NEAR...
  MELVILLE AND SOUTH OF CARRINGTON BY 1205 PM CDT...
  BORDULAC BY 1215 PM CDT...
  KENSAL BY 1230 PM CDT...

THESE STORMS WILL AFFECT HIGHWAY 52.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING/HUBER
Special weather statement, May 9, 11:19 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1219 PM CDT MON MAY 9 2011

NDZ019>021-091800-
MCLEAN-MERCER-OLIVER-
1219 PM CDT MON MAY 9 2011

...SPECIAL WEATHER STATEMENT...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN MCLEAN
COUNTY TO SOUTHWESTERN MERCER COUNTY...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  STANTON AND BEULAH BY 1240 PM CDT...
  HAZEN BY 1245 PM CDT...
  ZAP BY 1255 PM CDT...
  MERCER AND UNDERWOOD BY 100 PM CDT...

THESE THUNDERSTORMS WILL ALSO AFFECT HENSLER...WASHBURN...AND FORT
CLARK.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

VINING/HUBER
Special weather statement, May 9, 11:40 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1240 PM CDT MON MAY 9 2011

NDZ020-021-035-091800-
BURLEIGH-MCLEAN-OLIVER-
1240 PM CDT MON MAY 9 2011

...SPECIAL WEATHER STATEMENT...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EASTERN OLIVER COUNTY...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL AFFECT...
  GARRISON DAM...KNIFE RIVER INDIAN VILLAGES...FORT
  MANDAN....WASHBURN...UNDERWOOD...GARRISON BAY...AND LAKE AUDUBON.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

VINING/HUBER

The radar

The Bismarck radar (KBIS), 60 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burleigh

When
May 9, 11:50 AM CST to 11:52 AM CST
Where
Burleigh County, 10.96 mi NNE of Wilton
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
47.310, -100.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302524.